Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

What side effects are seen with the old rabies vaccination?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 338 Questions
I had to tak the anti rabies vaccine in Ecuador last year it is the old vaccine a shot a day in my stomach for 7 days then 3 booster shots.. I have not been right since.. Had vision problems that disapated after 6 months but to a much lesser degree still linger. Thinking problemas like confusion and short memory. 11 Months later and still not right.. Very fitgued heavy legs and my balance is way off, also have had headaches and am very worried about MS... can you help..
Posted Thu, 12 Apr 2012 in Vaccinations
Answered by Dr. Sumanth.P 4 hours later

Thanks for your query.

Post- exposure prophylaxis of Rabies is highly successful in preventing the disease if administered promptly, in general within ten days of infection.

Modern cell based vaccines are similar to flu shots in terms of pain and side-effects.

The old nerve tissue based vaccinations that require multiple painful injections into the abdomen are cheap, but are being phased out and replaced by affordable WHO Intra dermal vaccination regimens.

Side effects were more with nerve tissue based vaccines.

A high rate of neurological complications like encephalitis occured with Semple Phenolized sheep brain vaccine.

ADEM is a acute demyelinating disorder of central nervous system.

It is characterized by diffuse neurological signs due to multifocal lesions in the brain and spinal cord.

The differentiation of ADEM from a first attack of multiple sclerosis has prognostic and therapeutic implications,this distinction is often difficult.

Most patients with ADEM improve with methylprednisolone.

If that fails immunoglobulins, plasmapheresis or cytotoxic drugs can be given.

Recent literature suggests that a significant proportion of patients with ADEM will later develop multiple sclerosis.

However, follow up experience from developing countries does not support this view.

I suggest you to visit your Neurologist as you require a detailed CNS examination.

Hope I have answered your query.

I will be available for your follow up queries if any.

Wishing you good health.


Above answer was peer-reviewed by
Follow-up: What side effects are seen with the old rabies vaccination? 13 hours later
So in short this is a very real possiblity that I will have permenant damge from this vaccine which in reality I most likly did need to take..:( Can anything be done to reverse this??

Please advise.
Follow-up: What side effects are seen with the old rabies vaccination? 4 hours later
Doc I have been reading alot.. Could this be Nurapathy????? I forgot to mention that I have been waking up with one or both hands slightly numb which goes away as soon as I get up..

Please advise..
Answered by Dr. Sumanth.P 5 hours later

Nice to hear from you again.

You need not worry.

I mentioned in response to your previous query, that most patients with ADEM improve well with methylprednisolone.

I suggest you to consult a neurologist since it needs to be diagnosed after detailed examination and relevant investigations.

Hope I answered your query.

Above answer was peer-reviewed by
Follow-up: What side effects are seen with the old rabies vaccination? 1 hour later

Doc I am sorry.. Just need a clarification then I will accept and close this query.. As I forgot to metion in the first message would you please responde to the symptom of my hands being slightly numb when I wake... Does this change the potential outcome or do you believe that this still most likely is ADEM??? I am sorry for continued questioning..

Please advise.. and thank you very much.
Answered by Dr. Sumanth.P 5 hours later

I do not mind to respond to you again and again.

There are many causes for numbness.

It can occur in nutritional or vitamin deficiencies, hypocalcemia and few other very common conditions.

You do not just think about ADEM.

It is a rare possibility.

So I said you that it needs to be evaluated based on your blood reports and on top of it if the blood investigations are normal you will have to go for further evaluation by CT or MRI.

Be relaxed and do not think directly about the rare possibility.

Always think positively what ever odd a situation might be.

Hope I have answered your query.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor